Alert archive / Georgia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at Jan 31, 2021, 8:00 PM EST for Chatham County, Liberty County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 31, 2021, 8:00 PM EST (01:00 UTC)
- Expired
- Jan 31, 2021, 8:30 PM EST
- In force
- 30 min
- Issued by
- NWS Charleston, SC
Counties Chatham County, GA, Liberty County, GA
The radar
The Charleston,SC radar (KCLX), 80 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 372 m²/s²
- 0-3 km storm-relative helicity
- 382 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
152
WWUS82 KCHS 010100
SPSCHS
Special Weather Statement
National Weather Service Charleston SC
800 PM EST Sun Jan 31 2021
GAZ116>119-137>141-SCZ048-051-010130-
Inland McIntosh-Coastal Liberty-Inland Liberty-Coastal Chatham-Inland
Chatham-Inland Bryan-Coastal McIntosh-Coastal Bryan-Long-Coastal
Jasper-Beaufort-
800 PM EST Sun Jan 31 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, LIBERTY,
MCINTOSH, CHATHAM, LONG, BEAUFORT AND JASPER COUNTIES...
At 759 PM EST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Hutchinson Island to
near Riceboro, and moving east at 40 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Richmond Hill, Tybee Island, Wilmington Island, Fort Pulaski National
Monument, Bellinger Hill Area, Midtown Savannah, Downtown Savannah
and Coffee Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3170 8165 3211 8111 3210 8108 3219 8099
3212 8096 3213 8095 3210 8077 3206 8085
3203 8081 3195 8083 3171 8110 3162 8110
3154 8114
TIME...MOT...LOC 0059Z 285DEG 34KT 3209 8106 3174 8152
$$
NEDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jan 31, 6:23 PM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Jan 31, 6:23 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
623 PM EST Sun Jan 31 2021
.SYNOPSIS...
A cold front will move offshore tonight. High pressure will
then steadily build into the region through the middle of the
week. Another front could reach the forecast area next weekend.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 620 PM: KCLX detected a fine line of reflectivity over
inland GA/SC approaching the coastal counties. This feature
appeared associated with the position of the wedge front/cold
front. Based on radar trends, rainfall rates should increase
with the passage of the front. Deeper convection was detected
over southern GA, tracking to the NE. It is possible that this
activity could track over the coastal GA counties with thunder
later this evening. The forecast will continue to indicate
greater coverage this evening, with a mention of thunderstorms.
Previous Discussion:
An upper level low/trough located over the MidWest will
deepen/dig tonight as mid-level jetting rounds its base,
eventually extending from the Great Lakes to the Gulf of Mexico
by late tonight. At the surface, its low pressure component will
move across the Ohio Valley, and a cold front with waves of low
pressure will develop along the front moving across the
forecast area tonight.
Light rain will continue through the evening, although it will
be patchy in coverage due to some areas stabilizing at the
surface with evaporative cooling occurring. Because of this,
winds/gusts have decreased slightly with some gusts up to 30
mph expected through the night, mainly along the coastal areas.
Heavier showers then look to consolidate into a band that rakes
through with the front between 6 and 11 pm. It is also during
this time when there could be a few t-storms, mainly south of
I-16 in Georgia where the best SBCAPE is situated, albeit no
more than 250 J/kg. Given that shear is around 50 kt, there is a
risk for a stronger storm or two. SPC has portions of Long,
Tattnall, Liberty, and McIntosh counties in a Marginal risk for
severe thunderstorms through tonight. Deep moisture wrapping
around the surface low will make its way into the area behind
the main line of showers. Isolated/scattered showers are
possible beyond midnight, especially inland as PWATS still cling
to close to 1". Cold air advection as well as a more stabilized
environment should limit these showers from progressing further
east, however. Rainfall totals are still on track to range from
1/2" to 1", with locally higher amounts targeting mainly the
Charleston Tri-County region, as well as in the extreme
southeast GA counties where a stronger thunderstorm is possible.
Cold air advection will strengthen late tonight/early morning,
dropping temperatures into the mid and upper 40s, perhaps near
40F in the extreme inland counties by dawn Monday.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Monday and Monday night: Aloft, an impressive upper low will
continue to deepen and sink southward along the Eastern Seaboard,
then begin to shift slightly eastward overnight. At the surface, the
forecast area will be caught in the cyclonic flow around the
deepening low centered just off the New England/Mid Atlantic coast.
Plenty of residual moisture will be in place up to around 10 kft,
helping to produce mostly cloudy to overcast skies through the
period. Also, with the cold air aloft under the trough/closed low we
will see isolated to scattered showers, mainly across southeast
South Carolina and the Tri-County region. The best gradient will be
aligned across southeast Georgia, supporting frequent west-northwest
gusts to around 25 mph. Conditions won't be quite as breezy the
further northeast you go as the isn't nearly as tight. Overall, it
will be a very chilly and cloudy day. Temperatures will likely
struggled to reach 50 for much of the forecast area thanks to the
persistent cloud cover. The best chance for low 50s will be along
the immediate coastal corridor. Overnight lows are forecast to range
from the low 30 inland to the mid 30s closer to the coast.
Tuesday through Wednesday: Lingering moisture will finally pull away
from the area on Tuesday and skies will steadily clear out, becoming
mostly clear for Tuesday night and Wednesday. Tuesday actually looks
like it will be accompanied by the strongest winds as the tightest
pressure gradient lines up right across the forecast area. Frequent
gusts to around 25 mph are expected, and we could even see some
gusts approach 30 mph. There will be plenty of sun by Tuesday
afternoon, but we will still see temperatures right around 50 just
about everywhere. Wednesday will only be a few degrees warmer, but
fortunately not as breezy. Tuesday night lows should result in a
widespread freeze with upper 20s inland and low to mid 30s right
along the coast.
Lake Winds: Winds will remain elevated across Lake Moultrie through
much of the early part of the week. The strongest winds are expected
Monday night when gusts could approach 25 knots.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Models start out in good agreement. High pressure will be over the
region Wednesday night, moving offshore into Thursday. Expect dry
conditions with moderating temperatures on Thursday. Friday and
Saturday is when each model shows something completely different.
All have a front approaching our area, but they disagree on it's
position and the resulting weather. The best we can do at this point
is slight chance to chance POPs Friday into Saturday. More changes
will be needed with this part of the forecast.
&&
.AVIATION /23Z SUNDAY THROUGH FRIDAY/...
Prior to the 0Z TAFs, KCLX detected a fine line of reflectivity
approaching the terminals from the west. This feature appeared
associated with the position of the wedge front. Based on
upstream observations near the wedge front, conditions should
gradually fall to MVFR early this evening. Based on MOS and
forecast soundings, ceilings should fall well within IFR range
to LIFR late this evening into the late night hours. A cold
front is expected to sweep west to east across KCHS/KSAV during
the pre-dawn hours, shifting winds from the NW. During the
daylight hours Monday, NW winds should gusts generally between
20-25 kts with MVFR ceilings lingering.
Sub-VFR ceilings could linger at KCHS through Monday afternoon, but
prevailing VFR should return Monday night. Winds will be breezy
Monday afternoon (especially at KSAV), and then again at both KCHS
and KSAV on Tuesday.
&&
.MARINE...
Today and tonight: A cold front is expected to pass over the
waters around midnight, which will allow winds to veer out of
the southwest and then out of the west by early morning, with
late night cold air advection to develop. Winds will remain
20-25 kt with gusts up to 20 kt throughout the night, hence
Small Craft Advisories are in effect across all waters,
including the Charleston Harbor. There will also be period of
Gales that will impact the outer Georgia waters tonight, where
we have a Gale Warning in effect through most of the night. A
Small Craft Advisory will be needed thereafter.
Seas will continue to build up to 6-8 feet in the nearshore
waters out 20 nm and up to 10 ft in the outer GA waters. After
the passage of the front, seas will gradually decrease by a
couple of feet. Mariners are also alerted to the potential for a
few t-storms tonight in advance of the cold front.
Monday through Friday: A tight pressure gradient and cold air
advection will support persistent and strong northwest winds Monday
through Tuesday night. Conditions will improve considerably on
Wednesday and then remain below advisory criteria through the end of
the week, though southerly flow could be close to criteria Thursday
night and Friday. For Monday, the best gradient and strongest winds
will be aligned across the Georgia waters with gusts up to around 30
knots. For the South Carolina waters, winds and seas could actually
end up falling below Small Craft Advisory criteria for a period of
time. However, we opted to just keep the advisory going for all
zones (outside of Charleston Harbor) as a solid surge is expected
Monday night. In fact, we could see another period of gales in the
outer Georgia waters Monday night and this will be added to the
Hazardous Weather Outlook. Solid advisory conditions will prevail
through Tuesday and much of Tuesday night. All advisories should
come down by midday Wednesday.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 2 AM EST Monday for AMZ330.
Small Craft Advisory until 11 AM EST Wednesday for AMZ350-352.
Gale Warning until 4 AM EST Monday for AMZ374.
Small Craft Advisory until 5 AM EST Wednesday for AMZ354.
&&
NEAR TERM...NED
SHORT TERM...BSH
LONG TERM...
AVIATION...NED
MARINE...BRM/BSHHazardous weather outlook, Jan 31, 3:48 PM EST, 4 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 348 PM EST Sun Jan 31 2021 AMZ374-012100- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 348 PM EST Sun Jan 31 2021 ...GALE WARNING IN EFFECT UNTIL 4 AM EST MONDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Gales: Another round of gale force gusts will be possible Monday night. A Gale Watch and/or Warning could be needed. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045- 047>052-012100- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary-Jenkins-Screven-Candler-Bulloch- Effingham-Tattnall-Evans-Inland Bryan-Coastal Bryan-Inland Chatham- Coastal Chatham-Long-Inland Liberty-Coastal Liberty-Inland McIntosh- Coastal McIntosh-Allendale-Hampton-Inland Colleton-Dorchester- Inland Berkeley-Inland Jasper-Beaufort-Coastal Colleton-Charleston- Coastal Jasper-Tidal Berkeley- 348 PM EST Sun Jan 31 2021 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jan 31, 7:23 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Charleston SC
723 PM EST Sun Jan 31 2021
GAZ137-010100-
Long-
723 PM EST Sun Jan 31 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LONG COUNTY...
At 722 PM EST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Donald to near
Odum, and moving east at 40 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Ludowici and Donald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3188 8190 3174 8159 3157 8169 3161 8174
3160 8174 3161 8175 3161 8177 3166 8180
3165 8182 3167 8185 3171 8188 3173 8191
3175 8191 3176 8194 3179 8195 3179 8198
TIME...MOT...LOC 0022Z 275DEG 36KT 3180 8190 3173 8196
NEDSpecial weather statement, Jan 31, 7:30 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Charleston SC
730 PM EST Sun Jan 31 2021
GAZ116-118-010100-
Inland Chatham-Inland Bryan-
730 PM EST Sun Jan 31 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN AND CHATHAM
COUNTIES...
At 730 PM EST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Meldrim to 7 miles
south of Ellabell, and moving east at 40 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Pooler, Richmond Hill, I-16/I-95 Interchange, Savannah International
Airport, Garden City, Port Wentworth, Bloomingdale and Burroughs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3211 8141 3210 8139 3212 8137 3215 8115
3190 8124 3193 8140 3194 8141 3194 8142
3195 8146 3197 8148 3196 8149 3197 8151
3196 8152 3197 8158
TIME...MOT...LOC 0030Z 263DEG 33KT 3212 8138 3201 8148
NEDSpecial weather statement, Jan 31, 7:40 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Charleston SC
740 PM EST Sun Jan 31 2021
GAZ116-137-138-010115-
Inland Liberty-Inland Bryan-Long-
740 PM EST Sun Jan 31 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, LIBERTY AND
LONG COUNTIES...
At 739 PM EST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles northeast of
Fort Stewart to near Gum Branch, and moving east at 40 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Hinesville, Richmond Hill, Fort Stewart, McIntosh, Walthourville,
Midway, Riceboro and Flemington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3190 8124 3170 8149 3183 8179 3197 8158
TIME...MOT...LOC 0039Z 266DEG 34KT 3196 8156 3180 8170
NEDSpecial weather statement, Jan 31, 8:00 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
800 PM EST Sun Jan 31 2021
GAZ116>119-137>141-SCZ048-051-010130-
Inland McIntosh-Coastal Liberty-Inland Liberty-Coastal Chatham-Inland
Chatham-Inland Bryan-Coastal McIntosh-Coastal Bryan-Long-Coastal
Jasper-Beaufort-
800 PM EST Sun Jan 31 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, LIBERTY,
MCINTOSH, CHATHAM, LONG, BEAUFORT AND JASPER COUNTIES...
At 759 PM EST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Hutchinson Island to
near Riceboro, and moving east at 40 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Richmond Hill, Tybee Island, Wilmington Island, Fort Pulaski National
Monument, Bellinger Hill Area, Midtown Savannah, Downtown Savannah
and Coffee Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3170 8165 3211 8111 3210 8108 3219 8099
3212 8096 3213 8095 3210 8077 3206 8085
3203 8081 3195 8083 3171 8110 3162 8110
3154 8114
TIME...MOT...LOC 0059Z 285DEG 34KT 3209 8106 3174 8152
NEDThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 1, 3:15 AM EST | Gale Watch | CHS | 9 hr | |
| Feb 1, 8:57 AM EST | River Flood Warning | CHS | Hampton, Jasper | 41 days |
| Feb 1, 12:33 PM EST | Gale Warning | CHS | 25 hr | |
| Jan 31, 7:23 PM EST | Special Weather Statement | CHS | Long | 37 min |
| Jan 31, 7:30 PM EST | Special Weather Statement | CHS | Bryan | 30 min |
| Jan 31, 7:40 PM EST | Special Weather Statement | CHS | Liberty | 35 min |
Nearby
Special Weather Statements in Georgia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.